Missouri, 2021

Hail in Missouri, March 17, 2021

March 17, 2021 · NWS LSX · 2 events in 2 counties and zones

Elevated convection developed in the early morning hours over portions of central Missouri. Some of the storms became severe with isolated reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Elevated convection developed in the early morning hours over portions of central Missouri. Some of the storms became severe with isolated reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 17, 5:56 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 17, 5:56 AM CST, 1 hour 9 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
656 AM CDT Wed Mar 17 2021

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 440 AM CDT Wed Mar 17 2021

The bulk of the short term forecast will focus on the potential for
thunderstorms and heavy rain today, as we are expecting multiple
rounds of storms between early this morning and late this evening. A
brief summary of today's expected impacts are as follows:

1: Widespread elevated thunderstorms are expected from early this
morning until early afternoon, beginning first across central
Missouri and gradually moving east through the morning. This
activity will primarily be capable of producing small hail,
lightning, and heavy rain, but marginally severe hail will be
possible on occasion as well. The latter will be most likely across
Central Missouri during the morning hours.

2: After a brief break sometime during the afternoon, another round
of widespread thunderstorms is expected to develop across south-
central and southeast Missouri, likely sometime in the late
afternoon. These storms may once again be capable of producing large
hail, but also potentially a few damaging wind gusts and perhaps
even a tornado or two. In the local region, the greatest
probability of severe thunderstorms will occur across the Ozarks
and southeast Missouri, but an isolated severe storm or two can't
be ruled out as far north as I-70.

3: Localized flash flooding will also be possible across the Ozarks
as well, most likely during the afternoon/evening hours when the
strongest storms and heaviest rain rates will occur. The combination
of potentially multiple rounds of thunderstorms with heavy rain
rates, and substantial recent rainfall and nearly saturated soils,
will be the main drivers of this. This would likely be a localized
phenomenon in areas where storms happen to traverse the same areas
repeatedly.

Early this morning, elevated convection has already developed across
portions of central and southwest MO, likely driven by isentropic
ascent along the nose of a strengthening low level jet. While this
local activity has not been particularly robust as of 4 am, it will
likely continue to increase in coverage and gradually intensify
within an environment of modest MU CAPE and increasing wind shear.
Farther upstream, additional convection across kansas also appears
to be transitioning into an MCS, and this is also expected to move
east and traverse the area as it gradually weakens between late this
morning and early afternoon. In general, all of this early activity
is expected to remain elevated, and likewise the primary threat will
be hail ranging in size from very small to perhaps marginally severe
at times (~1"), in addition to frequent lightning and bursts of
heavy rain.

Once this initial activity moves east of the region, a brief lull
is expected sometime during the early to mid afternoon, although
some showers may persist. At this point, a potent upper low will
move into eastern Oklahoma, spreading increasingly divergent upper
flow into Missouri. Meanwhile at the surface, an associated
surface low and cold front will move into southwest Missouri, in
addition to an advancing cold front. Low level moisture will
gradually return northward ahead of the cold front across southern
Missouri, and this combined with some modest afternoon heating
may result in a corridor of surface based instability by late
afternoon...on the order of 1000 J/kg or so. This is somewhat
uncertain in the wake of the morning and afternoon convection,
especially its northern extent. In any case, the combination of
modest instability and strong forcing associated with the
approaching low/cold front will undoubtedly generate another round
of thunderstorms from late afternoon through the evening, likely
initially across central and southwest Missouri and moving east
through the evening.

At this point, the greatest probability of severe thunderstorms
during this latter round of thunderstorms continues to be across
southern and southeast Missouri, which is where surface based storms
are most likely. As such, large hail perhaps as large as golf balls,
damaging winds, and even a tornado or two will be possible. It
should be noted, however, that the Missouri Ozarks region represents
the northern fringes of a much larger regional potential for severe
thunderstorms, and the probability of all of these hazards increases
significantly to the south and southeast of the area. Additional
thunderstorms are also likely north of the Ozarks, but are likely to
remain elevated. As such, small to marginally severe hail will be
the primary hazards north of the Ozarks, and this includes the
St. Louis metro area.

In addition to the convective hazards, localized flash flooding will
also be possible across primarily portions of the Ozarks and far
southwest Illinois, as this area is most likely to see multiple
rounds of thunderstorms with heavy rain rates. In addition, this
area has also seen considerable amounts of rainfall in the past
week, on the order of 3-4+ inches in some places. As such, these wet
soils will compound the issue, and will make flooding more likely in
those localized areas where multiple rounds of thunderstorms are
observed.

Wednesday evening and overnight, the threat of severe thunderstorms
will move east of the region as the surface low and cold front
advances east. However, a significant band of deformation
precipitation will move into northern and central Missouri late in
the evening, and may persist through at least Thursday afternoon.
While most of this rain will be stratiform in nature, meaning rain
rates will not be particularly high for the most part, some embedded
convection and even a few thunderstorms will be possible, and
this rain will be rather steady and persistent through the night.
In fact, this latter precipitation will push storm total
precipitation into the 2.5 to 3.5 inch range across much of
central and northeast Missouri, and may present some minor
nuisance flooding issues through Thursday. This rain will also
likely lead to some river flooding issues late in the week and
into the weekend, and potentially longer, including many of the
larger rivers like the Missouri, Mississippi and Illinois.

On Thursday, deformation precipitation precipitation will gradually
weaken through the day, eventually diminishing by Thursday evening.
As the back edge of the precipitation moves through the area early
Thursday, it isn't totally out of question that a few snowflakes
could briefly mix in given the expected cool temperatures, but snow
accumulations are highly unlikely.

Otherwise, gusty northerly winds are likely to persist from Thursday
morning through the evening, with sustained speeds ranging from 15
to 25 mph, and gusts from 25 to 40 mph. Winds will weaken overnight
Thursday.

BRC

.LONG TERM...  (Thursday Night through Tuesday)
Issued at 440 AM CDT Wed Mar 17 2021

Friday through at least the end of the weekend are highly likely to
be dry, thanks largely to a highly amplified upper level ridge that
will build across the region. In addition to the lack of
precipitation, a warming trend is also expected following the cool
days expected Thursday and Friday, with high temperatures likely to
climb back into the 60s by Sunday.

Monday is also most likely to be warm and dry, but an approaching
frontal system is likely to bring another round of precipitation to
the region between sometime late Monday and Wednesday. At this
point, confidence is low regarding potential amounts and impacts
regarding this early week storm system.

BRC

&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 655 AM CDT Wed Mar 17 2021

Widespread IFR to LIFR ceilings persist along and north of I-70 this
morning, impacting all local terminals. This is likely to continue
through the morning, although there is considerable uncertainty
regarding how ceilings will evolve as multiple rounds of showers and
thunderstorms move through the region over the next 24-36 hours.
Between mid morning and early afternoon, a large area of rain and
thunderstorms will move through most of Missouri, impacting all
terminals to some degree. While IFR ceilings are likely to prevail,
ceiling fluctuations are likely due to the convection. Small hail
and frequent lightning will also potentially impact local terminals
during this period.

A break in the rain and thunderstorms is likely during the early to
mid afternoon, but IFR/MVFR ceilings may persist during this period,
particularly along and north of I-70. Another round of showers and
thunderstorms is likely along I-70 during the late afternoon and
evening, including at STL, followed by a prolonged period of
stratiform rain. Again, low ceilings are likely to persist, likely
fluctuating between IFR and MVFR. Gusty northerly winds will
develop at UIN and COU overnight and persist through the morning
as well.

BRC

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch from 10 AM CDT this morning through Thursday
     morning for Crawford MO-Iron MO-Madison MO-Reynolds MO-
     Saint Francois MO-Sainte Genevieve MO-Washington MO.

IL...Flash Flood Watch from 10 AM CDT this morning through Thursday
     morning for Randolph IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Mar 16, 8:03 PM CST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
903 PM CDT Tue Mar 16 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-180215-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
903 PM CDT Tue Mar 16 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a slight chance of thunderstorms late tonight across parts
of central and eastern Missouri.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are likely Wednesday and Wednesday night. A few storms
may be severe, particularly in southeast Missouri and southwest
Illinois on Wednesday afternoon and evening. Locally heavy rainfall
will also be possible Wednesday and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday and Wednesday evening.

Glass

In the hours before

Local storm report, Mar 17, 4:26 AM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
526 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     HAIL             2 S COLUMBIA            38.93N 92.33W
03/17/2021  E0.25 INCH       BOONE              MO   PUBLIC

            LARGE AMOUNT AMOUNT OF SMALL HAIL FALLING.

&&

PFAHLER
Local storm report, Mar 17, 6:30 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
730 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     HAIL             4 NW KLIEVER            38.73N 92.57W
03/17/2021  E0.70 INCH       MONITEAU           MO   PUBLIC

            HAIL IS ACCUMULATING.

&&

PFAHLER
Local storm report, Mar 17, 6:32 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
732 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HAIL             COLUMBIA                38.96N 92.33W
03/17/2021  E0.70 INCH       BOONE              MO   PUBLIC

            PEA TO DIME SIZE HAIL.

&&

PFAHLER
Local storm report, Mar 17, 6:34 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
734 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     HAIL             4 NNE COLUMBIA          39.01N 92.30W
03/17/2021  E0.25 INCH       BOONE              MO   EMERGENCY MNGR

&&

PFAHLER
Local storm report, Mar 17, 6:37 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
737 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             2 NE SHAMROCK           39.02N 91.67W
03/17/2021  E0.70 INCH       CALLAWAY           MO   TRAINED SPOTTER

&&

PFAHLER
Local storm report, Mar 17, 7:05 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
805 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 AM     HAIL             4 WSW COLUMBIA          38.93N 92.39W
03/17/2021  E0.25 INCH       BOONE              MO   BROADCAST MEDIA

&&

MAB

The radar

The Pleasant Hill radar (KEAX), 153 km away, was scanning. The volume nearest the first event began at 13:05 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Moniteau

When
March 17, 7:05 AM CST
Where
Moniteau County, 0.28 mi SW of Kliever
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.697, -92.504

Hail, Cole

When
March 17, 7:10 AM CST to 7:14 AM CST
Where
Cole County, 2 mi ESE of Centertown to 1.03 mi W of St Martin
Measured
1 in hail
Reported by
Social Media
Coordinates
38.609, -92.386

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948771, 948772.